Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Wichita, KS

February 9, 200920 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 9, 2009, 3:10 AM CST for 20 counties in Kansas. It took effect at Feb 9, 2009, 12:00 PM CST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2009, 3:10 AM CST (09:10 UTC)
In effect from
Feb 9, 2009, 12:00 PM CST
Expired
Feb 9, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 2:45 PM CSTNON-TSTM WND DMGSalina, KSLAW ENFORCEMENT REPORTED SOME TREE BRANCHES AND STREET SIGNS BLOWN DOWN IN SALINA DUE TO STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 090910
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CST MON FEB 9 2009

...EXTREME GRASSLAND FIRE DANGER POSSIBLE THIS AFTERNOON...

KSZ047-050-051-067-068-082-083-091-092-091815-
/O.UPG.KICT.FW.A.0003.090209T1800Z-090210T0000Z/
/O.NEW.KICT.FW.W.0004.090209T1800Z-090210T0000Z/
BARTON-RICE-MCPHERSON-RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
310 AM CST MON FEB 9 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A STRONG STORM SYSTEM WILL SPREAD AN AREA OF SHOWERS AND EMBEDDED 
THUNDERSTORMS ACROSS THE AREA EARLY THIS MORNING. HOWEVER...IN
WAKE OF THIS STORM SYSTEM...DRY AND STRONG SOUTHWEST WINDS WILL
DEVELOP...WHICH SHOULD AID IN QUICKLY DRYING OUT AREA GRASSLANDS.
THESE STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE
HUMIDITIES...FULLY CURED GRASSES...AND WARM TEMPERATURES WILL
RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.



$$

KSZ032-033-048-049-052-053-069-070-093-094-098-091815-
/O.NEW.KICT.FW.W.0004.090209T1800Z-090210T0000Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-MARION-CHASE-BUTLER-GREENWOOD-
COWLEY-ELK-CHAUTAUQUA-
310 AM CST MON FEB 9 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

A STRONG STORM SYSTEM WILL SPREAD AN AREA OF SHOWERS AND EMBEDDED 
THUNDERSTORMS ACROSS THE AREA THIS MORNING. HOWEVER...IN WAKE OF
THIS STORM SYSTEM...DRY AND STRONG SOUTHWEST WINDS WILL
DEVELOP...WHICH SHOULD AID IN QUICKLY DRYING OUT AREA GRASSLANDS.
THESE STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE
HUMIDITIES...FULLY CURED GRASSES...AND WARM TEMPERATURES WILL
RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.


$$
COX
2 follow-up statements
000 
WWUS83 KICT 091525
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
925 AM CST MON FEB 9 2009

...EXTREME GRASSLAND FIRE DANGER POSSIBLE THIS AFTERNOON...

KSZ032-033-047>053-067>070-082-083-091>094-098-100000-
/O.CON.KICT.FW.W.0004.090209T1800Z-090210T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
925 AM CST MON FEB 9 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

VERY STRONG AND GUSTY SOUTHWEST WINDS WILL RAPIDLY DRY OUT AREA
GRASSLANDS DURING THE AFTERNOON HOURS ACROSS THE REGION. THESE
VERY STRONG WINDS IN COMBINATION WITH LOWERING RELATIVE
HUMIDITIES...AND WARM TEMPERATURES WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER THIS AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CJ
000 
WWUS83 KICT 100006
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CST MON FEB 9 2009

KSZ032-033-047>053-067>070-082-083-091>094-098-100115-
/O.EXP.KICT.FW.W.0004.000000T0000Z-090210T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
606 PM CST MON FEB 9 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

AS WINDS DIMINISH INTO THE 15 TO 25 MPH RANGE THIS EVENING...FIRE
DANGER LEVELS WILL LESSEN FROM EXTREME TO VERY HIGH. WINDS ARE EXPECTED
TO DIMINISH FURTHER AFTER MIDNIGHT...BUT FIRE DANGER WILL REMAIN
HIGH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 8, 11:33 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 8, 11:33 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CST SUN FEB 8 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MCS HAS WEAKENED OVER THE OK/TX PANHANDLES LATE THIS EVE AS IT HAS
OUTRUN INSTABILITY. OTHER SCT-NMRS -SHRA CONTINUE TO DEVELOP FROM
WRN INTO CNTRL/S-CNTRL KS AND THIS TREND WILL CONTINUE OVERNIGHT.
SOME MVFR CIGS PSBL WITH THE INCREASE IN CONVECTION DURING THE
EARLY AM HOURS. THE 00Z NAM-WRF SUGGESTING SOME SBCAPE NR 500 J/KG
PSBL IN S-CNTRL/SERN KS DURING THE 12Z-18Z HOURS AS SLIGHTLY RICHER
MOISTURE ADVECTS IN FROM OK. SO TSRA MAY INTENSIFY SOME DURING
THIS TIME WITH STRONG WIND GUSTS THE MAIN CONCERN. BEHIND PACIFIC
FRONTAL PASSAGE IN THE MORNING...S-SWRLY WINDS WILL BE QUITE
STRONG DURING DAY MONDAY WITH GUSTS OF 40-48KT PSBL.

JMC

&&

.PREV DISCUSSION... /ISSUED 939 PM CST SUN FEB 8 2009/

UPDATE...
ONLY MINOR ADJUSTMENT WITH THIS EVENING UPDATE WAS TO CUT POPS IN
SERN KS PRIOR TO 06Z. WIDELY SCATTERED SPRINKLES/LIGHT SHOWERS
WILL CONTINUE TO AFFECT PORTIONS OF CNTRL/S-CNTRL KS OVER THE NEXT
SEVERAL HOURS. MAIN SWATH OF CONVECTION ASSOCIATED WITH STRONGEST
FORCING WITH THE APPROACHING STRONG SHORTWAVE TROF SHOULD ARRIVE
IN CNTRL/S-CNTRL KS BETWEEN 09 AND 12Z...AND SHOULD BE MOVING THRU
THE FLINT HILLS AND SERN KS FROM 12Z-18Z. SO CURRENT FORECAST ON
SCHEDULE IN THIS REGARD. NO CHANGES TO WIND/RED FLAG HEADLINES
WITH THIS UPDATE.

JMC

PREV DISCUSSION... /ISSUED 557 PM CST SUN FEB 8 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION HAZARD EXPECTED: STRONG WINDS.
STRENGTHENING SURFACE LOW OVER ERN CO WILL ALLOW WARM FRONT TO
LIFT NWD OUT OF NRN KS TONIGHT. MAIN AREA OF MVFR CIGS WILL
THEREFORE SHIFT NWD OUT OF CENTRAL KS EARLY THIS EVE. WINDS WILL
BECOME INCREASINGLY GUSTY OUT OF THE SE LATER TONIGHT AS THE LOW
INTENSIFIES. ADDITIONAL MVFR CIGS MAY TRY TO DEVELOP LATE TONIGHT
OVER CENTRAL/S-CNTRL KS UNDERNEATH LOW-LEVEL JET AXIS BUT WASNT
CONFIDENT ENOUGH TO INTRODUCE YET. STRONG UPPER TROF WILL LIFT OUT
OF 4 CORNERS ACROSS KS REGION LATE TONIGHT THRU MON. RELATIVELY
NARROW BAND OF CONVECTION EXPECTED TO MOVE SLOWLY EWD ACROSS THE
AREA BETWEEN 09Z AND 16Z. SOME BRIEF GUSTS TO 45KT POSSIBLE AS THE
CONVECTION MOVES THRU AS A RESULT OF MOMENTUM TRANSFER OF THE
STRONG SYNOPTIC WIND FIELDS. BEHIND THE PACIFIC FRONT/DRYLINE
PASSAGE MON AM...STRONG S-SWRLY WINDS WILL PREVAIL THRU MON PM
WITH GUSTS OF 40-48 KT POSSIBLE.

JMC

PREV DISCUSSION... /ISSUED 325 PM CST SUN FEB 8 2009/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS LATE TONIGHT INTO
MIDDAY MONDAY...THEN PRECIP CHANCES/TYPE THROUGH THE WEEK.

A VERY POTENT UPPER TROF ACROSS THE SOUTHERN ROCKIES WILL LIFT
NORTHEAST WITH A NEGATIVE TILT ACROSS THE CENTRAL PLAINS LATE
TONIGHT AND MONDAY. IMPRESSIVE LOW LEVEL WARM/MOIST ADVECTION
WILL CONTINUE IN ADVANCE OF THE SYSTEM TONIGHT. SHOWER CHANCES
WILL REMAIN MINIMAL UNTIL THE STRONG FORCING/VERTICAL MOTION
FIELDS DEVELOP JUST NORTHEAST OF APPROACHING TROF TOWARD 12Z.
QUASI-LINEAR CONVECTION IS EXPECTED TO LIFT NORTHEAST WITH THIS
FOCUSED FORCING...AFFECTING THE AREA LATE TONIGHT INTO MIDDAY
MONDAY. DESPITE WEAK TO MODEST INSTABILITY...THE STRONG SHEAR
AND BACKGROUND WIND FIELDS WILL LIKELY RESULT IN A FEW STRONG
OR ISOLATED SEVERE STORMS...WITH LOCALLY DAMAGING WIND GUSTS.
OUTSIDE OF ANY CONVECTION...WINDS WILL BECOME VERY GUSTY AND
LOCALLY STRONG DUE TO THE TIGHT SURFACE PRESSURE GRADIENT ON
MONDAY...WITH FURTHER ENHANCEMENT DUE TO DEEPER MIXING BEHIND
THE FRONT/DRYLINE IN THE AFTERNOON. CONFIDENCE IS HIGH ENOUGH
AND SUPPORTED BY CONSENSUS TO GO WITH A WIND ADVISORY FOR THE
ENTIRE AREA ON MONDAY. THE FIRE WEATHER WATCH WILL BE CANCELED
FOR EASTERN PORTIONS OF THE AREA...DUE TO THE PRECIP/WET
CONDITIONS LINGERING INTO THE EARLY AFTERNOON.

LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST...WITH THE
UPPER TROF RELOADING EARLY THIS WEEK...AND ANOTHER SYSTEM
EJECTING EAST ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES ONLY MARGINALLY COLD ENOUGH TO SUPPORT A MIX
ACROSS CENTRAL KANSAS...SO WILL CONTINUE MAINLY WITH RAIN
SHOWERS AND ISOLATED THUNDER MENTION IN SOUTHEAST KANSAS.

SOME DIFFERENCE IN THE MEDIUM RANGE MODELS WITH THE POTENTIAL
TROF AFFECTING THE AREA LATE IN THE WEEK. WILL ONLY MAKE MINOR
TWEAKS AND KEEP POTENTIAL FOR A BIT MORE FROZEN PRECIP FURTHER
TO THE SOUTH.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  66  41  66 /  80  90   0  10
HUTCHINSON      52  65  40  65 /  90  80   0  10
NEWTON          53  65  41  65 /  80  90   0  10
ELDORADO        54  65  42  65 /  70  90   0  10
WINFIELD-KWLD   54  67  42  67 /  70  90   0  10
RUSSELL         49  62  34  62 /  90  70   0  10
GREAT BEND      51  63  37  63 /  90  70   0  10
SALINA          52  64  38  64 /  80  90   0  10
MCPHERSON       52  65  39  65 /  80  90   0  10
COFFEYVILLE     55  69  44  69 /  50  90   0  20
CHANUTE         54  67  44  67 /  50  90   0  20
IOLA            54  67  44  67 /  50  90   0  20
PARSONS-KPPF    55  68  44  68 /  50  90   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

FIRE WEATHER WATCH MONDAY AFTERNOON FOR KSZ047-050-051-067-068-
082-083-091-092.

&&
Hazardous weather outlook, Feb 8, 4:19 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CST SUN FEB 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS MUCH OF
THE AREA. A FEW STRONG STORMS WILL BE POSSIBLE FOR AREAS WEST OF
I-135...OR WEST OF A SALINA TO WICHITA TO WELLINGTON LINE. SMALL
HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA ON MONDAY
MORNING...AND MAY LINGER ACROSS SOUTHEAST KANSAS INTO THE EARLY
AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
WINDS GUSTS OF 50 TO 60 MPH.

STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP ACROSS THE ENTIRE
AREA ON MONDAY...EVEN AWAY FROM ANY THUNDERSTORMS EARLIER IN THE
DAY. THESE WINDS WILL ELEVATE THE FIRE DANGER...ESPECIALLY ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON.
PLEASE REFER TO THE LATEST FIRE WEATHER WATCH AND WIND ADVISORY
STATEMENT FOR FURTHER DETAILS.

HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON TUESDAY
AFTERNOON.

ISOLATED STRONG STORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS ON
TUESDAY NIGHT...WITH A CHANCE OF SNOW MIXED WITH RAIN ACROSS
CENTRAL KANSAS TUESDAY NIGHT INTO WEDNESDAY MORNING. NO SNOW
ACCUMULATION IS EXPECTED.

ANOTHER STORM SYSTEM MAY BRING A CHANCE FOR SNOW TO MUCH OF THE
AREA BY FRIDAY NIGHT INTO SATURDAY. NO SIGNIFICANT ACCUMULATION OF
SNOW IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:33 AM CSTHigh Wind WarningICTButler, Chase, Ellsworth, Greenwood, Harvey, Lincoln and 4 more14 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.